New Fears Over Cholesterol DrugMay 24, 2005 | The Guardian AstraZeneca's controversial drug Crestor produces more than twice as many side effects as other common cholesterol lowering treatments, a study by a leading medical journal has concluded.
The report's authors said the analysis raises concerns about the drug's safety, and suggest that alternatives should be used before Crestor is prescribed in order to cut the risk.
The pharmaceuticals firm has fought calls for the drug to be banned from US consumer group Public Citizen, and yesterday said it "strongly disagreed" with the new research. A recent ruling by US regulator the food and drug administration backed the company's view that it is as safe as rival drugs.
Circulation, the journal of the American Heart Association, last night published a study into side effects seen in Crestor (also known as rosuvastatin), and other common anti-cholesterol drugs Lipitor, Zocor and Pravachol. All the drugs are in a class known as statins. It concluded that the rate of side effects including rhabdomyolysis, a potentially fatal muscle wasting disease, and kidney failure is higher when taking Crestor than the other drugs. The rate of ad verse events was 28 per million prescriptions for Crestor, more than twice that of its rivals.
The article said that the Crestor rate was less than half that of Baycol, a drug that was withdrawn in 2001 due to severe side effects and deaths.
The authors warned of limitations to their study, but concluded that steps should be taken to minimise the risk while further study takes place. "This analysis raises concerns about the safety of this drug at the range of doses used in common clinical practice," said the study, which was written by AHA investigator Dr Richard Karas and others.
However experts stressed that the side effects are still rare, even from Crestor. "Importantly, most side effects, including [muscle wasting], disappear upon withdrawal of medication," said Dr Scott Grundy, director of the centre for human nutrition in the US. "It would be unfortunate for patients to quit taking statins for fear of side effects because that would increase their risk of heart attack."
Last night AstraZeneca said: "The study implies that because post-marketing rates of spontaneous adverse event reports were higher, the risk is also higher. This is factually incorrect."